I spent the last year on Lithium extremely concerned about getting lithium toxicity.
(I’m a worrier, did you figure that out yet?)
Lithium is the usual go-to drug for bipolar disorder, as it is the only drug that has been proven to lower suicide rates across the board. Many people are willing to take lithium over other drugs because they consider it a more “natural” option than other chemical compound medications (since lithium is an element that is found in nature).
For those of you unaware, Lithium can be extremely helpful within a specific range of absorption in the bloodstream, but can become toxic and potentially lethal after a certain level of absorption is reached. People taking lithium have to slowly increase the amount they take with blood tests 5-7 days after each increase in dosage and continued blood tests every 3 months or so to continue monitoring lithium levels.
In the span of the last month, I’ve had my dosage of lithium increased twice, hoping to hit that sweet spot. You know, the one where miracles happen.
The journey from 900 mg to 1200 mg was hell for me. Lots of nausea and tremors (involuntary shaking) -even to the point where if I tried to smile my face was twitching. Thankfully after two weeks, that entirely went away, but my doctor wanted me to keep ascending until I hit 1500 mg.
I. Was. Terrified. I was already up near the toxic range when I was tested at 1200 mg, so he said if I started 1500 and began feeling terrible, give him a call and slide back down to 1200.
Well, a week ago I started 1500 mg and to my surprise, didn’t have one incidence of a tremor. A little nausea, but nothing that seemed major.
Cut to yesterday when I was walking down the street to his office. I suddenly realized I was walking like I was drunk (and was dizzy to boot), it was like my coordination had started melting away slowly until my legs couldn’t seem to find the ground in the right place. Not hugely noticeable (thank goodness, it was only noon and I really don’t need to be pinned as the neighborhood lunch drunk, on top of all the true gossip I’ve got going for me) but enough for me to notice, which is enough.
There was also this sort of fog that had been following me around as well. At first I thought it was just me being brain-foggy, but then I realized I had also been having trouble focusing my eyes. It was as if the mental fog was having physical qualities, enough to effect my vision. I kept trying to read the clock on the microwave on the other side of the apartment yesterday morning but couldn’t because it was so blurry. I shrugged this physical fog off as a product of allergies, but as it turns out, I was wrong.
So, I am in my psychiatrist’s office sitting near his desk and he tells me I am definitely at the peak amount of lithium I am capable of taking without overdose, and then he asks if I’ve had any physical signs of lithium toxicity.
“Nothing intense,” I said, “actually my side effects have been a lot less severe than when we increased the dosage the last time around.”
And then I added, as an afterthought,
“I have been walking a little bit like a drunk though, so that’s kind of weird.”
(Oh the cavalier attitude of the hypomanic patient!)
“Loss of coordination,” he replied. I don’t know if it was intended to be a correction, because it was said in that weird, emotionless, statement-ish way psychiatrists have of saying things that aren’t actually replies or answers or questions or even really statements.
“Sure,” I said. “Ok. And my vision is blurry. I’m in a metaphorical and literal fog.”
“So… yes then. Please go back to 1200.” He replied, somewhat earnestly for someone who generally talks to me like a robot.
And that’s the story of how I apparently experienced the beginning stages of lithium toxicity without realizing it.
I’m sure it would have been much easier to realize if I hadn’t been hypomanic and so emotionally impervious to the yuck at the time, but I’ll venture to say that’s what I’ve got a [robot-esque, nerdy] doctor for.
I had to throw that nerdy part in there because after that discussion he spent the rest of our 15 minutes asking me if my scrap of paper I had written notes on for the appointment did in fact say “Herb Alpert” on the back. Which it did. He went on to feel very smug for noticing, instead of paying much attention to what our next course of action was going to be.
I think if I had been told “feeling drunk for no reason” was a sign of lithium toxicity, I probably would have noticed sooner too. Instead, I was told by my doctor to watch out for:
- Stomach Pains
But I didn’t have any of those, so I thought I was in the clear.
Come to find out, lithium toxicity can also include any of the following symptoms as well:
- Hand Tremors
- Incoordination of arms and legs (ataxia)
- Muscle Twitches
- Slurred Speach
- Uncontrollable Eye Movement
I find that confusing, because things like hand tremors I was having right in the very beginning… so I guess different doctors consider these each on a bit of a different level.
In severe cases, lithium toxicity can cause:
- Kidney Failure
- Memory Problems
- Movement Disorders
- Trouble Keeping Salt in the Body
- Psychosis (interestingly enough)
In my mind, lithium toxicity would inevitably occur instantly… and I would wind up suddenly in a coma with no other signs ahead of time, and that was what terrified me about it.
As it turns out, if you are following your doctor’s orders and have plenty of appointments, catching full blown overdose before it happens is much easier.
I would suggest to anyone, if you have recently had a change in medication and suddenly feel drunk for no apparent reason, calling your doctor is probably in your best interest!
I went back to taking 1200 mg last night, and this morning I feel excellent. My vision is nice and crisp, so there you have it. I guess I’ve found my lithium cap.